Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Blood. 2012 Mar 8;119(10):2209-18. doi: 10.1182/blood-2011-11-376293. Epub 2012 Jan 13.

How I treat heparin-induced thrombocytopenia.

Author information

  • 1Departments of Medicine, University of Pennsylvania, Philadelphia, USA. adam.cuker@uphs.upenn.edu

Abstract

Heparin-induced thrombocytopenia is a prothrombotic adverse drug effect induced by platelet-activating antibodies against multimolecular complexes of platelet factor 4 and heparin. Diagnosis rests on a clinical assessment of disease probability and laboratory testing. Management involves immediate discontinuation of heparin and initiation of an alternative anticoagulant. Because of the frequency of thrombocytopenia among heparinized patients, the limited specificity of widely available immunoassays, the limited availability of more specific functional assays, and clinicians' fears of missing a case of true disease, overtesting, overdiagnosis, and overtreatment have become common. As a result, a substantial number of thrombocytopenic patients are unnecessarily exposed to costly alternative anticoagulants and their attendant risk of bleeding. In this review, we describe not only our approach to the evaluation and management of patients with heparin-induced thrombocytopenia, but also the measures we use to minimize misdiagnosis and unnecessary treatment of patients without the disease. In addition, we propose areas of investigation for improvement of the diagnosis and management of this potentially fatal disorder.

PMID:
22246036
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk